Hail, Rock
- When
- August 12, 12:12 AM CST
- Where
- Rock County, Hills
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.533, -96.367
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 6:55 PM CST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 755 PM CDT SUN AUG 11 2002 UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM WATCHES. ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES. STILL EXPECTING CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT. NO OTHER CHANGES NEEDED AT THIS TIME. FSD...NONE HACKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 15 NE HURON SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0855 PM 10 NW WESSINGTON SPGS SD 60 MPH TSTM GUST
08/11/02 JERAULD REPORTED BY PUBLIC.
0859 PM 5 N IROQUOIS SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0916 PM 7 NE WHITE LAKE SD 60 MPH TSTM GUST
08/11/02 AURORA REPORTED BY STORM
SPOTTER.
0930 PM 3 NE WOONSOCKET SD .75 INCH HAIL
08/11/02 SANBORN REPORTED BY STORM
SPOTTER.
0933 PM (MHE)MITCHELL ARPT SD 67 MPH TSTM GUST
08/11/02 DAVISON RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
0942 PM MITCHELL SD WIND DAMAGE
08/11/02 DAVISON TREES AND POWER LINES
DOWN IN TOWN. REPORTED
BY EMERGENCY MANAGEMENT.
0945 PM 6 W FULTON SD 60 MPH TSTM GUST
08/11/02 HANSON TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
1005 PM 14 N DELMONT SD .75 INCH HAIL
08/11/02 DOUGLAS REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM PARKSTON SD .88 INCH HAIL
08/11/02 HUTCHINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SOME QUARTER SIZE HAIL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA AUTOMATED SENSOR REPORT.SDZ038-039-050-052>055-057>061-063>065-068-120550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1219 AM CDT MON AUG 12 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 594 HAS EXPIRED... THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED IN THIS AREA FOR THE REST OF TONIGHT. THE FORECAST WILL BE UPDATED SHORTLY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM HOWARD SD 65 MPH TSTM GUST
08/11/02 MINER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1047 PM (FSD)JOE FOSS FLD SIOUX F SD 60 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1129 PM ADRIAN MN 60 MPH TSTM GUST
08/11/02 NOBLES REPORTED BY STORM
SPOTTER.
1141 PM 8 W WORTHINGTON MN 62 MPH TSTM GUST
08/11/02 NOBLES RECORDED ON R/WIS
AUTOMATED SYSTEM.
1144 PM 1 E DOVRAY MN 65 MPH TSTM GUST
08/11/02 MURRAY REPORTED BY STORM
SPOTTER.
1150 PM WORTHINGTON MN 60 MPH TSTM GUST
08/11/02 NOBLES NUMEROUS TREE LIMBS
DOWN...SOME ON CARS AND
HOUSES. UPROOTED TREES.
MAINLY ON EAST SIDE OF
TOWN. EVENT DURATION 10
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1152 PM WESTBROOK MN 65 MPH TSTM GUST
08/11/02 COTTONWOOD TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 AM COMFREY MN 60 MPH TSTM GUST
08/12/02 COTTONWOOD REPORTED BY EMERGENCY
MANAGEMENT.
1242 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY FORMER NWS
EMPLOYEE.
1248 AM SIOUX FALLS ARPT SD 1 INCH HAIL
08/12/02 MINNEHAHA REPORTED AT NWS SIOUX
FALLS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 10 SW ETHAN SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY STORM
SPOTTER.
1130 PM 8 WNW ROCK VLY IA 60 MPH TSTM GUST
08/11/02 SIOUX REPORTED BY STORM
SPOTTER.
1155 PM 2 NE HARRIS IA 60 MPH TSTM GUST
08/11/02 OSCEOLA REPORTED BY STORM
SPOTTER.
1202 AM 3 NE JEFFERS MN 65 MPH TSTM GUST
08/12/02 COTTONWOOD RECORDED ON DOT R/WIS
AUTOMATED EQUIPMENT.
1235 AM SPENCER IA 64 MPH TSTM GUST
08/12/02 CLAY RECORDED ON AUTOMATED
EQUIPMENT AT KICD ON
NORTH SIDE OF TOWN.
REPORTED BY MEDIA.The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 06:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313451.